Iowa, 2017

Hail and Damaging Winds in Iowa, July 2 to 4, 2017

July 2 to 4, 2017 · NWS DMX · 6 events in 6 counties and zones

A weak frontal boundary floated around Iowa for a few days, acting as an area to initiate afternoon thunderstorms. In the vast majority of cases storms were sub-severe, but a few were near-severe to severe with regards to hail and wind within daily environments of 2000-3000 MUCAPE at times and effective bulk shear under 25 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak frontal boundary floated around Iowa for a few days, acting as an area to initiate afternoon thunderstorms. In the vast majority of cases storms were sub-severe, but a few were near-severe to severe with regards to hail and wind within daily environments of 2000-3000 MUCAPE at times and effective bulk shear under 25 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 2:25 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 2, 2:25 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
325 PM CDT Sun Jul 2 2017

.SHORT TERM.../Tonight through Monday/
Issued at 325 PM CDT Sun Jul 2 2017

Surface boundary has settled into far northern Iowa and as of 3 pm
was situated along and just south of a Decorah to Mason City to
Orange City line. MLCAPE values around 2000 J/kg have developed with
little to no convective inhibition. Satellite imagery has shown
several failed updraft attempts.  A few are now trying to become
established and do expect scattered thunderstorms to initiate along
the boundary over the next few hours. There is still enough
instability for a isolated severe storm to occur with quarter sized
hail or 60 mph winds. A few funnel clouds also possible with good 0-
3 km CAPE over 100 J/kg and attendant sfc vorticity in place along
the slow moving boundary. These conditions are producing good
potential for vortex stretching during the updraft phase thus the
potential for funnels and a very outside chance of a weak/brief
landspout.

Farther south, convective debris has lingered much of the day and
has suppressed surface instability. The primary activity through
early this evening should remain across northern Iowa in the
vicinity the boundary. The latest CAM runs suggest the activity will
gradually diminish with the loss of diurnal heating. Have lowered
the pops overall overnight. The boundary will washout late tonight
into Monday morning then a warm front will lift back north into
southern and central Iowa. While good instability should again
develop, a lack of deep layer shear again will severely limit the
potential for organized updrafts. Similar to today, an isolated
severe storm may occur but overall general thunderstorms.

.LONG TERM.../Monday night through Sunday/
Issued at 325 PM CDT Sun Jul 2 2017

While models have come into better agreement through about midweek,
the solution may not be to the liking of many for Tuesday. Water
vapor imagery at mid-afternoon Sunday show the trough of low
pressure approaching the Rockies that will be the main weather maker
in the long term, including Independence Day. Through roughly the
first half of Tuesday, showers and thunderstorms are more likely
to be more focused over the western part of the state as the
trough moves into eastern Nebraska and Kansas with a mid-level
low over eastern Kansas. As this trough and associated area of
500mb forcing continue to move eastward into Missouri during the
day, expect scattered showers and thunderstorms to become more
likely across central Iowa in the latter part of the afternoon
into the evening. While MLCAPE value will average around 1500
J/kg, bulk shear values will remain quite weak at less than 20
knots keeping the severe potential low. Heavy rainfall with this
activity is possible as precipitable water values will be above
1.5 inches, warm cloud depths will exceed 13000 feet with some
soundings showing quite a bit of saturation through a good portion
of the troposphere.

As the trough and forcing slowly moves eastward away from Iowa, rain
chances will begin decreasing on Wednesday from northwest to
southeast. Also on Wednesday, heights will begin to rise in response
to upper level ridge that will be expanding its influence farther
eastward toward the Midwest. As 850mb temperatures rise to between
22-25C over western Iowa on Thursday, expect high temperatures to
exceed initial guidance. Therefore, have raised highs a bit over
the western part of our area, which bring highs into the low 90s.
Meanwhile, a cold front will drop towards Iowa late Thursday into
early Friday, which might bring some thunderstorms to the eastern
part of the state. This front will temper the heat as we become
entrenched in northwest flow aloft Friday into next weekend.
There is uncertainty in the latter part of this week into next
weekend as far as precipitation chances. Currently have a blended
approach to the PoPs, which bring scattered thunderstorms through
Friday and Saturday nights. GFS is the most bullish with this
while the ECMWF and CMC have a drier solution and may need to lean
toward a drier forecast in future cycles.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday/
Issued at 1243 PM CDT Sun Jul 2 2017

A few showers and thunderstorms are will be in the vicinity of
KALO/KDSM/KOTM early to mid afternoon but are expected to
gradually diminish. Additional thunderstorms are expected to
develop mid to late afternoon over northern Iowa then gradually
settle south this evening. Generally cigs are expected to remain
VFR though vsby reductions near heavier rain will occur. The
precipitation will diminish by mid evening. A wind switch will
occur from south/southwest to northerly.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Ansorge
AVIATION...Donavon
Hazardous weather outlook, Jul 2, 2:35 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 PM CDT Sun Jul 2 2017

IAZ004>007-015>017-023>028-033>039-044>050-032045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
335 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected this afternoon and evening.
The strongest storms may produce strong wind gusts and hail. A
few landspouts may also occur late this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms will be possible through Wednesday and
again Thursday night into Friday morning. The severe weather
threat beyond today appears low at this time, but heavy rainfall
may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

IAZ057>062-070>075-081>086-092>097-032045-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
335 PM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non-severe thunderstorms are expected this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms will be possible through Wednesday and
again Thursday or Friday. The severe weather threat beyond today
appears low at this time, but heavy rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are not anticipated at this time.

Ansorge

In the hours before

Special weather statement, Jul 2, 2:52 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Des Moines IA
352 PM CDT SUN JUL 2 2017

IAZ005-016-022115-
Kossuth IA-Hancock IA-
352 PM CDT SUN JUL 2 2017

...STRONG THUNDERSTORM IN SOUTHERN KOSSUTH COUNTY...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Algona, moving east at 30 mph.

Penny sized hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Corwith, Lu Verne, St. Joseph and Irvington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4292 9438 4299 9439 4303 9390 4291 9390
TIME...MOT...LOC 2051Z 269DEG 24KT 4297 9416

Lee

The radar

The Des Moines radar (KDMX), 142 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kossuth

When
July 2, 3:02 PM CST
Where
Kossuth County, 3.6 mi SSW of St Benedict
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
42.980, -94.090

Storm chase reported nickel sized hail.

Hail, Decatur

When
July 3, 1:45 PM CST
Where
Decatur County, 0.52 mi E of Van Wert
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.870, -93.770

Trained spotter reported dime to nickel sized hail and very heavy rainfall, including some ditches full.

Thunderstorm Wind, Wapello

When
July 3, 5:24 PM CST
Where
Wapello County, 1.48 mi SSW of Ottumwa
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.000, -92.410

Public reported the roof blown off of a garage. The is a delayed report.

Hail, Hardin

When
July 3, 6:52 PM CST
Where
Hardin County, 0.86 mi SE of Union
Measured
1 in hail
Reported by
Public
Coordinates
42.240, -93.060

Public reported quarter sized hail.

Hail, Greene

When
July 3, 9:15 PM CST
Where
Greene County, 0.51 mi E of Paton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.170, -94.260

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Warren

When
July 4, 3:05 PM CST
Where
Warren County, 0.52 mi E of Scotch Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.470, -93.560

Emergency manager reported a power line down and tree limbs down. This is a delayed report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711446, 711447, 711448, 711449, 711451, 711452.